[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.168.111.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
August 28, 1937

A SPECIFIC FEBRILE REACTION TO SULFANILAMIDE: DRUG FEVER

Author Affiliations

NEW HAVEN, CONN.

From the Department of Internal Medicine, Yale University School of Medicine, and the clinical services of the New Haven Hospital.

JAMA. 1937;109(9):642-646. doi:10.1001/jama.1937.02780350010005
Abstract

During a study of a series of cases treated with sulfanilamide at the New Haven Hospital,1 a characteristic febrile reaction, which will be described in this paper, was encountered in a fair proportion of the cases. The term drug fever will be used to denote this complication of sulfanilamide therapy. Long and Bliss2 have mentioned the occurrence of fever following prolonged administration of sulfanilamide, as well as fever which appears promptly after large single doses of "Prontosil."3 Massell4 reported four cases of drug rash in a series of fourteen patients treated with sulfanilamide, but no data pertaining to time relationships and presence or absence of accompanying fever were included.

In a series of 134 cases of various infectious conditions treated with sulfanilamide, the reaction to be described was encountered in twenty-one cases (summarized in the accompanying table), an incidence of 15.6 per cent. Characteristices that

×